Q: I grow hot peppers, ferment them, and make hot sauce. I also eat a couple of Thai chilies a day. They have completely cured my heartburn!
I used to eat Tums like crazy and take heartburn medication. I couldn’t go without it. Now I’m heartburn-free. It took me a little while to get used to the capsaicin burn, but now I’m a beast!
A: It comes as a huge shock to both patients and physicians to learn that spicy food might not be the enemy of heartburn. Although many individuals cannot tolerate the burn from hot peppers, others, like you, seem to benefit. One study from Thailand suggested that regular consumption of hot peppers might help control symptoms of reflux (Journal of Neurogastroenterology and Motility, April 2010)
More recently, a paper presented at the 2020 Scientific Sessions of the American Heart Association reviewed research on the cardiovascular effects of hot peppers. Over 500,000 participants were involved in the four studies. The authors report that pepperheads like you had less cardiovascular disease and were 23% less likely to die of cancer.
For people who cannot tolerate spicy foods, however, our eGuide to Overcoming Digestive Disorders may be helpful. This online resource is available in the Health eGuides section at www.PeoplesPharmacy.com. In it we discuss nondrug options, including chili peppers, and OTC treatments for indigestion.
Q: Thank you for writing about liquid bandage to get rid of skin tags. It sure worked for me!
I had a skin tag on my forehead for years, and it really bothered me. I kept rubbing it, and that would make it sore. I started using liquid bandage on it when I read your article, and my skin tag is now gone.
A: Thank you for sharing your story. We rarely learn how home remedies work for people, so this kind of feedback is helpful. Researchers don’t often subject such simple and inexpensive treatments to scientific scrutiny. As a result, we have no way of assessing their effectiveness.
Q: I took ashwagandha for insomnia for several years. It really improved my sleep issues.
I stopped taking it before a surgical procedure. For over a month, I had brain zaps like people do when discontinuing SSRI antidepressants. I take no medications, so was surprised by this.
In online research I read that ashwagandha works similarly to SSRIs. Apparently, some people do get brain zaps (which are very disconcerting) for months after stopping. Therefore, I’ve been reluctant to start taking it again, though my sleep issues have come back. Have you heard of this effect?
A: Ashwagandha (Withania somnifera) is an ancient Ayurvedic herb from India. It is gaining popularity in the West as a sleeping aid and an anti-anxiety supplement (Current Clinical Pharmacology, April 13, 2020).
Compounds in the plant act on neurotransmitters in the brain. In particular, they affect GABA (gamma aminobutyric acid). This is the same brain chemical affected by benzodiazepines such as diazepam (Valium). Although we could find no research reports of withdrawal symptoms like yours, this type of reaction deserves more attention. Thank you for telling us about your experience.
The opinions expressed in reader comments are those of the author only and do not reflect the opinions of The Seattle Times.